Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 42, NWS Lincoln, IL

August 8, 2022Crawford County, Jasper County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 8, 2022, 8:55 PM CDT for Crawford County, Jasper County, Illinois. It was in force for 85 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2022, 8:55 PM CDT (01:55 UTC)
Expired
Aug 8, 2022, 10:20 PM CDT
In force
85 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 88 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 9:20 PM CDTFLASH FLOODRobinson, ILINTERSECTION CLOSED AT MAIN ST. AND S JACKSON ST. DUE TO WATER OVER THE ROADWAY.
Aug 8, 9:41 PM CDTHEAVY RAIN 4.1Robinson, ILDAILY RAINFALL TOTAL OF 4.1 INCHES, 2.35 INCHES WHICH HAVE FELL IN THE PAST HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WGUS53 KILX 090155
FFWILX
ILC033-079-090500-
/O.NEW.KILX.FF.W.0042.220809T0155Z-220809T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
855 PM CDT Mon Aug 8 2022

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Crawford County in east central Illinois...
  Eastern Jasper County in southeastern Illinois...

* Until midnight CDT.

* At 855 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Robinson, Oblong, Palestine, Hutsonville, Flat Rock, New Hebron, 
  Eaton, Hardinville, Annapolis, Stoy, Trimble, Crawford County 
  Airport and Bellair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3916 8763 3915 8763 3916 8764 3914 8766
      3912 8763 3911 8765 3910 8762 3909 8762
      3906 8757 3900 8758 3899 8756 3899 8758
      3896 8751 3890 8752 3889 8754 3885 8754
      3886 8800 3917 8801

FLASH FLOOD...RADAR INDICATED

$$

25
1 follow-up statement
902 
WGUS73 KILX 090320
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1020 PM CDT Mon Aug 8 2022

ILC033-079-090330-
/O.CAN.KILX.FF.W.0042.000000T0000Z-220809T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford IL-Jasper IL-
1020 PM CDT Mon Aug 8 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CRAWFORD AND EASTERN JASPER 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 400 AM CDT for portions of 
central Illinois, east central Illinois and southeast Illinois.

LAT...LON 3916 8763 3915 8763 3916 8764 3914 8766
      3912 8763 3911 8765 3910 8762 3909 8762
      3906 8757 3900 8758 3899 8756 3899 8758
      3896 8751 3890 8752 3889 8754 3885 8754
      3886 8800 3917 8801

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 8:44 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 8, 8:44 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
844 PM CDT Mon Aug 8 2022

.SYNOPSIS...
Issued at 228 PM CDT Mon Aug 8 2022

Showers and thunderstorms are expected across parts of east
central and southeast IL tonight, with flash flooding the main
concern. Rain will taper off across the area late tonight and
Tuesday, with cooler temperatures expected for Tuesday. Highs for
the rest of the week are expected to be in the upper 70s to mid
80s across central Illinois.

&&

.UPDATE...
Issued at 844 PM CDT Mon Aug 8 2022

At 8 pm a cold front was analyzed from Taylorville to Danville,
and was moving southeast near 15 mph. The airmass ahead of the
front is moisture- laded, reflected by PWAT values near 2.2" based
on latest mesoanalysis. This coupled with with MLCAPEs over 2000
J/kg favors efficient warm rain processes. Vertical shear is very
weak, resulting in unorganized storms and slow storm motions.
Recent one hour rainfall rates near the I-70 corridor have been
estimated near 2". Given the favorable environment for heavy rain,
flash flooding is the primary concern tonight and the region is
captured by the Flash Flood Watch in effect until 4 am.

Farther north, a few post frontal showers are possible this
evening, with the overnight hours dominated by low and mid level
clouds. Light north flow will bring lower dew points south
gradually, allowing lows to drop to the low/mid 60s for northern
parts of the CWA.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 228 PM CDT Mon Aug 8 2022

Currently, an upper wave is moving east through Ontario and a
surface cold front is draped from Chicago to just east of Peoria.
This front will move southeast tonight, helping fire off some
thunderstorms across the area. Originally, was thinking storms
would fire between Peoria and Bloomington before 3 PM, but the
latest mesoanalysis is indicating this might be hard to do. So,
it may wait until it pushes a little further east. Still, there
are a few cells that have initiated in the southeastern zones
ahead of the front in ~3000 J/kg of MLCAPE. Deep shear continues
to look limited, so severe storms will be hard to come by.
However, precipitable water values around 2 inches and a slow
moving forcing mechanism may combine to produce some training
thunderstorms today. Have issued a flash flood watch through 4 AM
for the southern zones, primarily south of I-72 where the HREF
continues to point towards an elevated excessive rainfall
potential in the LPMM product.

Precipitation chances look to continue late tonight and into
early tomorrow in the vicinity of the front. Skies will be cloudy
in most areas to start, but give way to some sun later tomorrow
starting in the NW with considerably cooler air in place area-
wide.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 228 PM CDT Mon Aug 8 2022

In the long term, we'll see a central U.S. ridge and eastern U.S.
trough with IL right in between. The influence of the trough and
cooler surface high will dominate our area, keeping temperatures
slightly below average and conditions on the drier side. There is
a hint of precipitation chances for Thu and Sun/Mon. But chances
are relatively low at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 611 PM CDT Mon Aug 8 2022

Challenging aviation forecast over the next 12-18 hours with TSRA
and IFR ceilings likely at some terminals. A cold front stretched
from KSPI-KTIP at 23z and was pressing southeast at 12 kt. Models
are in good agreement that convection will increase along the
boundary this evening and persist overnight with KDEC-KCMI on the
northern edge of the active weather, and this is where tempo
groups for TSRA are included. Confidence is low on the ending time
of precip behind the front, and have stretched VCSH to 12z at
KDEC-KCMI. The other main issue is low ceilings behind the cold
front, with MVFR currently observed at KPIA-KBMI. Short range
guidance is in good agreement that ceilings will lower to IFR at
KSPI-KDEC-KCMI for several hours tonight, with slow improvement
from the north after daybreak. Lower confidence on scattering of
the lower ceilings but model consensus around 16-18z is forecast.
Aside from brief winds over 10 kt immediately behind the front,
winds will be light through the period, veering northwest to
northeast.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 4 AM CDT Tuesday for ILZ052-054>057-061>063-
066>068-071>073.

&&

UPDATE...25
SYNOPSIS...Knutsvig
SHORT TERM...Knutsvig
LONG TERM...Knutsvig
AVIATION...25
Hazardous weather outlook, Aug 8, 3:45 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
345 PM CDT Mon Aug 8 2022

ILZ027>031-036>038-040>051-053-092045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Macon-
345 PM CDT Mon Aug 8 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered showers and storms are possible near and east of the I-55
corridor through this evening. The main hazards with any storms are
lightning and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ052-054>057-061>063-066>068-071>073-092045-
Christian-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
345 PM CDT Mon Aug 8 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Showers and storms are expected through tonight. Locally heavy rain
and flash flooding is possible, especially where storms repeat over
the same areas. A Flood Watch is in effect through late tonight. A
few storms may also become strong and produce gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional showers and storms are possible at times through Tuesday
night. The probability for severe weather is low, although locally
heavy rain will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

NMB

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:55 PM CDTFlash Flood WarningILXCumberland, Effingham, Jasper, Shelby2 hr
Aug 9, 8:16 AM CDTAreal Flood AdvisoryILXChristian, Clark, Coles, Cumberland, Edgar, Effingham and 2 more4 hr

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.